I seen to have come in on an old thread but assume insomnia from Anastrozole is ongoing still, it is for me. I've been taking it for nearly 2 years now and never realised insomnia was a side affect as it's not listed as one. I've been struggling with sleep since finishing treatment in October 2019, along with fatigue, the hot flushes and aching joints. My surgeon recently suggested I stop taking the tablets for one month and if I feel the same continue with tablets, or, if I feel better he'd let me try another make of the same drug.
Well, I didn't think it had made any difference, but I actually slept well. I hadn't blamed the drug for insomnia, I thought that was due to the flushes! I've been back on Anastrozole now for a week and I'm back with insomnia and it's awful.
I take my tablet in the morning but I will try taking it at night now as I can see the logic that it may then be waning when I go to bed.
I'll post if this works if anyone responds to this.
I'm worried about changing brands in case it's worse!
Hi It was the bcn who suggested the lady care and she knows I am taking Anastrozole,so must be OK to use.
you can just try it and hopefully will give you some relief.Take care Andi.
I was diagnosed in November2017.Lumpectomy followed by Radiotherapy and commenced Anastrozole.
I to are suffering with fatigue and insomnia plus hot flushes and night sweats.
The insomnia is the worse to cope with.
I take the Anastrozole in the morning but advised to try evening which I havnt as yet because I have read the posts and everyone seems to be different.
When I saw the oncology Nurse last week she said there has been some good reports from ladies with menapausal symptoms using a Lady Care Magnet which fits inside your Knickers over your tummy.
I bought one from Boots £35 on Friday and so far I have only had an odd flush so it's worth trying.
Apparently they have sold have a million.
Hope this info helps.
Thanks so much for this post, Suze. I haven't slept well since my diagnosis last June, and the arimidex has just added fuel to the fire. On a whim I asked Uncle Google and he brought me right here. I'm also having horrible joint pain. I've been on it since late January, so I'm going to start taking it at night and hope for some relief after the intial 3-month period. Hugs to all of you and much love.
I'm taking mine at bedtime too. Only been on it since February, and having no trouble sleeping, so far. Find that joints ache a little in bed, but managing. Am taking Vit D and C to address osteopenia in spine.
Just a thought re the Anastrozole and insomnia: I started mine in February this year, and hearing how many people have reported insomnia, I have taken it right from the start just before bedtime. This might sound counter-intuitive, but my reckoning was that by bedtime the previous day's tablet would have sort of worn-off, and I'd be asleep by the time the one I'd just taken had kicked in. So far it has worked for me, so just wondered whether it might be worth you trying a different time for your tablet?
Like you, I'm also upping the exercise to avoid any potential osteoporosis - I reckon I'm fitter now than before my diagnosis - "every cloud" and all that! Hope you get your sleep sorted soon. xxx
I thought I'd update people, as I started this thread.
I've now been taking Anastrozole since early December, and it has been a bumpy ride, but things are getting better. The insomnia was the worst side effect for me, and it got so that I really couldn't function - I felt so exhausted. I was given sleeping tablets by my GP, and either these or Anastrozole gave me a very itchy rash, which didn't help the sleep problems!
A different GP then gave me an oral antihistamine, which gradually reduced the itching but also had a sedative effect and made me feel like a zombie all day. I was able to sleep but didn't feel refreshed.
My husband has a blood pressure machine and monitors his BP regularly, so I checked mine a few weeks ago and was alarmed to see that it was very high. I checked it an hour later and it had risen and then later, it had reached 195/122 (it should be about 120/75). My GP saw me quickly and I'm now taking Amlodipine to control BP. I only take that and Anastrozole now. I think Anastrozole can cause increased BP in certain people, so it's worth keeping an eye on it if, like me, you have had a tendency towards high BP.
This is all a long-winded way of saying that I think the insomnia and other initial side effects are receding as my body adapts to Anastrozole. I slept 8 hours last night for the first time since early December! I'm sure there will be ongoing SEs, but if I've had a decent night's sleep, I feel I can face them.
Best wishes to all you fellow travellers xx
Thanks Janey definately going to take it tomorrow AM instead of tonight x
I take mine in a morning & still have disturbed nights so not sure what tha answer is - although I've not tried taking it at night. But as I'm not even a year post treatment I'd be too scared to stop taking it. Hopefully things settle down for all of us over time.
Thanks Maggie. Have you thought of taking it in the morning? I'm going to try it tomorrow. x Jak
I've been taking a anastrozole since my op in November , and not too bad so far a few aches and pains
But yes wake up in the early hours every night and can't drop back off 😞
I'll Just have to put up with it I surpose , I tell myself if the tablets stop the cancer returning then I'll keep on taking them.
Take care x
Just picked up on this thread as I am having trouble sleeping and taking Anastrozole (3 1/2 weeks). I have had periods of insomnia in the past so thought at first it was my normal routine returning but I'm not so sure now - also feeling down today after gradually going up. Wondering whether to take in morning instead? x Jak
Good evening ladies! 😄
Suze - the percentage benefit of the hormone blockers is individual. So, as I had an Oncotype DX test, I know mine is 6%. It depends on your ER+ score - the higher your score, the more you should benefit from hormone therapy. (I've been on Anastrazole for a year).
Good luck Suze. The 2% might have just been my percentage and not general, I didn't ask xx
I'm interested in the 2% statistic regarding likelihood of relapse. I thought it was a much greater protection but I'll do some more research. I've now got sleeping pills but don't want to take them long term. Thank you for getting in touch.
Hi Suze, no, Not On an alternative. Onc, just. Said obviously your body can't handle them and taking them is on,y a 2% improvement of your chances of it not coming back so it's a case of taking them for the 2% improvement or the greater risk of becoming ill because of lack of sleep/anxiety etc. bNC nurse was not happy so suggested a break while things settle. Still not getting much sleep because of hot flushes, so guess it's not all down to anastrozele, however, I do sleep inbetween flushes, as when taking it I was wide awake once first flush kicked in. Sorry can't offer most positive info. I am now considering whether to give them another try or not as others seem to be ok on them after a few teething problems xx
Hi I'm afraid I'm not going to be positive either. I've been on Anastrozole since May & I don't sleep well at all. 3 or 4 in the morning is my usual awake time & then I find it hard to get off again. It's not always because of the hot flushes either although these get worse after my monthly Zoladex injection. I usually find myself needing to have a quick 40 winks around 4ish in the afternoon which I know isn't ideal as it affects the nights sleep again but some days I'd not be able to cope if I didn't do this. Sorry I can't offer you any positive advice I hate being negative x
You don't say whether you are now taking one of the alternatives. Did you switch to Exemethstane or Letrozole?
My onc nurse has suggested that I get some sleeping pills from the GP and see how it goes until my review in early Feb. I don't want to take them long term but the nurse said she thought the problems with Anastrozole might 'settle down' after a few months. Four months is a fair time to try it though, and it sounds as though in your case, things didn't improve. Thanks for getting in touch. Best wishes x
Hi Suze, I was anastrozle for 4 months, during that time I was suffering with horrendous night sweats and flushes and was wide awake most of the night. The Oncologist took me off it sayi g my body couldn't take it. Since coming off it Im still hot flushing, sweats not so bad but am dropping off to sleep inbetween flushes which I wasn't when taking it. I have heard that others have had the same problem sleeping when taking it. Good luck xx
Since starting Anastrozole, I've been troubled with chronic insomnia. Has anyone else had this problem?
I've experienced insomnia quite a lot in the past, but never night after night as I do currently. I've adjusted my bedding so that I can easily throw off a layer, so hot flushes are manageable. If I'm very achey I take painkillers, but I haven't had too many aches and pains except at the base of my neck, on the opposite side to the radiotherapy treatment.
Insomnia isn't listed as a side effect but it's wearing me down. I feel I've coped well with chemo and radiotherapy, but the thought of five years of this is unbearable.